There is a bacteria called Clostridium difficile which can infect the bowel and cause symptoms of diarrhoea, fever, nausea, loss of appetite and tummy pain in children. It’s important to know what to do about it as left untreated it could cause dehydration and on occasion damage to the bowel.
What is it and why does C.difficile infection occur?
C.Difficile is a bacteria present in the digestive systems of about 30% of children but it does not cause a problem or symptoms in most cases. Sometimes when antibiotics are used to treat illness the balance between good and bad bacteria in the digestive system can be affected. This allows C.difficile to multiply and produce toxins which cause illness. You are not considered to be ‘infected’ unless you have symptoms. This can happen after a course of antibiotics and sometimes stopping the antibiotic is the best option but there are other considerations when doing this….
Who is most at risk?
- Those who have been on broad spectrum antibiotics or who have been on multiple or long term antibiotics.
- Those who have conditions like diabetes or who are taking steroid medications, proton pump inhibitors (like losec or zoton) or who are receiving chemotherapy.
- Those who have had recent surgery on their digestive system or who have a had a stay in hospital.
- Those with IBD (inflammatory bowel disease) or kidney disease.
- Others at risk are those over 65 years of age but that’s not the priority for this WonderBaba article.
What do I need to know?
This is a potentially serious condition that can spread to others, so good hand hygiene is needed along with vigorous washing of surfaces, objects or sheets. You need to keep your child out of school or creche until 48 hours after their last loose bowel movement.
Your doctor will decide if you need to stop the antibiotic your child was on which caused the infection and may or may not prescribe a different one for you to help treat the C.difficile bacteria. Your doctor may decide to use a stool sample or blood test to confirm C.difficile as it is possible to have diarrhoea as a side effect of antibiotics which is not caused by this bacterial infection.
If C.difficile is confirmed your doctor will recommend a course of specific antibiotics, treatment in this way is generally very effective and your child will normally be feeling much better within a week or two. If symptoms return after this you need to go back to the doctor. In certain cases other tests and scans are needed to ensure no damage has been done to the bowel.
What can I do?
- First of all if you suspect your child has a C.difficile infection you need to bring them to the doctor. If they diagnose it and prescribe an antibiotic to treat it, make sure to finish the course.
- Keep your child hydrated – so plenty of drinks and do allow your child to continue to eat if they feel hungry. Lots of people think you should withhold food with diarrhoea but things like soup can really boost hydration. Other plain foods such as rice, pasta and bread can be good for energy without irritating the stomach. You can read my full blog on the signs and symptoms of dehydration by clicking here!
- If your child has a fever or tummy pain you can give them paracetamol (calpol, paralink etc).
- Keep surfaces clean (especially in the bathroom and kitchen) and ensure everyone in the household is being vigilant with hand washing and general hygiene.
- Don’t share towels.
- Keep your child away from creche or school until 48 hours after last episode of diarrhoea.
- Don’t visit anyone in hospital whilst your child is infected with C.difficle.
As always if you have any questions at all please don’t hesitate to contact me by sending a private message to the WonderBaba facebook page or my website contact page or by calling me (Sheena) at Milltown totalhealth Pharmacy in Dublin 6 on 012600262.